Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 257, NWS Tulsa, OK
NWS Tulsa, OK issued this severe thunderstorm warning at May 11, 2017, 8:17 PM CDT for Adair County, Cherokee County, Oklahoma. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 11, 2017, 8:17 PM CDT (01:17 UTC)
- Expired
- May 11, 2017, 9:00 PM CDT
- In force
- 43 min
- Issued by
- NWS Tulsa, OK
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Adair County, OK, Cherokee County, OK
The radar
The Tulsa radar (KINX), 77 km from the middle of the area, began a volume at 01:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 11, 8:20 PM CDT | HAIL 0.75 | 3 W Tahlequah, OK |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 11, 12:56 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 1.3 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 586 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 762 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- -107 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- -0.4
- Supercell composite
- -2.3
The text
As transmitted.
568
WUUS54 KTSA 120117
SVRTSA
OKC001-021-120200-
/O.NEW.KTSA.SV.W.0257.170512T0117Z-170512T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tulsa OK
817 PM CDT THU MAY 11 2017
The National Weather Service in Tulsa has issued a
* Severe Thunderstorm Warning for...
Northern Adair County in northeastern Oklahoma...
Northeastern Cherokee County in east central Oklahoma...
* Until 900 PM CDT
* At 817 PM CDT, a severe thunderstorm was located 3 miles west of
Tahlequah, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations in or near the path include...
Tahlequah... Westville...
Hulbert... Watts...
Eldon... Proctor...
Christie... Baron...
Ballard... Lost City...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3616 9457 3604 9454 3587 9451 3582 9509
3599 9515
TIME...MOT...LOC 0117Z 254DEG 31KT 3593 9504
HAIL...1.00IN
WIND...60MPH
$$2 follow-up statements
757
WWUS54 KTSA 120132
SVSTSA
Severe Weather Statement
National Weather Service Tulsa OK
832 PM CDT THU MAY 11 2017
OKC001-021-120200-
/O.CON.KTSA.SV.W.0257.000000T0000Z-170512T0200Z/
Adair OK-Cherokee OK-
832 PM CDT THU MAY 11 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR WEST CENTRAL ADAIR AND NORTHEASTERN CHEROKEE COUNTIES...
At 831 PM CDT, a severe thunderstorm was located over Tahlequah,
moving northeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations in or near the path include...
Tahlequah... Proctor...
Eldon...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3583 9499 3599 9509 3602 9504 3610 9478
3587 9467
TIME...MOT...LOC 0131Z 243DEG 13KT 3594 9497
HAIL...1.00IN
WIND...60MPH
$$083
WWUS54 KTSA 120155
SVSTSA
Severe Weather Statement
National Weather Service Tulsa OK
855 PM CDT THU MAY 11 2017
OKC001-021-120204-
/O.EXP.KTSA.SV.W.0257.000000T0000Z-170512T0200Z/
Adair OK-Cherokee OK-
855 PM CDT THU MAY 11 2017
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL ADAIR AND
NORTHEASTERN CHEROKEE COUNTIES WILL EXPIRE AT 900 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However small hail,
gusty winds and heavy rain are still possible with this thunderstorm.
A severe thunderstorm watch remains in effect until 900 PM CDT for
northeastern and east central Oklahoma.
LAT...LON 3583 9499 3599 9509 3602 9504 3610 9478
3587 9467
TIME...MOT...LOC 0154Z 254DEG 31KT 3599 9474
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 6:35 PM CDT, 1 hour 42 minutes earlier.
Area forecast discussion, May 11, 6:35 PM CDT, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
635 PM CDT Thu May 11 2017
.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Convective line has pushed past TUL/BVO/RVS and these sites are
likely done with severe storms for the evening. There may be
isolated storms later this evening as the upper low comes east.
For the NW AR TAFs, storms will arrive between 01z-03z, possibly
with some wind. It is not guaranteed that KMLC or KFSM will see
storms at the terminal, but there will be tempo groups based on
latest short term guidance. Low clouds are likely to develop
overnight as upper low approaches.
&&
.PREV DISCUSSION... /Issued 222 PM CDT Thu May 11 2017/
DISCUSSION...
Main forecast concern is the ongoing severe thunderstorm and heavy
rain potential across much of eastern Oklahoma and western
Arkansas.
Widespread thunderstorm development continues across eastern and
northern Oklahoma early this afternoon and will continue into at
least early to mid evening as the upper low in northwest Oklahoma
approaches and eventually moves overhead. The strongest storms
this afternoon and early evening should be north of Interstate 40,
where the greatest instabilities are located. This area will also
be beneath the track of the upper low and the coldest temperatures
aloft. Very large hail, potentially to baseball size, will be the
primary severe weather threat, in addition to damaging winds.
However, a very localized tornado threat will also continue near
and just north of Interstate 44 as a result of a lingering
boundary, a scenario supported by local model data.
In addition to the severe weather threat, locally heavy rainfall
from the strongest thunderstorms could cause flash flooding,
especially in parts of northeast Oklahoma that saw a lot of rain
last night and early this morning. The Flash Flood Watch will
continue through mid evening.
Additional thunderstorms may redevelop farther south into
southeast Oklahoma during the mid to late evening hours, which
would continue to have a severe potential, albeit lesser than the
storms to the north. Showers will continue into the day on
Friday, especially across far eastern Oklahoma and western
Arkansas, with a clearing from west to east through the day.
Cooler temperatures will follow the upper low and attendant cold
front for Friday and even into Saturday, before southerly winds
and above normal temperatures make a return on Sunday. Warm and
dry weather will persist into early next week, with low
thunderstorm chances returning toward the middle part of the week.
The next best chance of thunderstorms, including some severe
weather potential, should hold off until the Thursday-Friday time
frame.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 60 75 51 79 / 80 20 0 0
FSM 62 75 53 80 / 80 50 0 0
MLC 60 73 52 79 / 60 20 0 0
BVO 58 74 46 79 / 80 10 0 0
FYV 58 71 46 76 / 80 50 0 0
BYV 58 70 49 76 / 80 50 0 0
MKO 59 73 51 79 / 70 30 0 0
MIO 59 73 49 78 / 80 20 0 0
F10 59 73 51 78 / 60 20 0 0
HHW 61 74 54 80 / 60 10 0 0
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Flash Flood Watch until 10 PM CDT this evening for OKZ054>063-
067>069.
AR...Flash Flood Watch until 10 PM CDT this evening for ARZ001-002-
010-011.
&&
LONG TERM....30
AVIATION...06
CORFIDIHazardous weather outlook, May 11, 4:52 PM CDT, 3 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Tulsa OK 452 PM CDT Thu May 11 2017 ARZ001-002-010-011-019-020-029-OKZ049-053>076-121045- Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK- Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK- Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK- Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK- Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK- Washington OK-Washington AR- 452 PM CDT Thu May 11 2017 ...Severe thunderstorms ongoing this afternoon with large hail and damaging winds likely... ...Flash Flood Watch in effect for NE OK/NW AR through 10 PM... This Outlook is for Northwest and West Central Arkansas as well as much of Eastern Oklahoma. .DAY ONE...This afternoon and Tonight. TORNADO. RISK...Elevated. AREA...Northeast OK mainly north of a line from Okmulgee to Tahlequah. ONSET...Ongoing. SEVERE THUNDERSTORM. RISK...Critical. AREA...Eastern Oklahoma and Western Arkansas. ONSET...Ongoing. AREA AT GREATEST RISK...Eastern Oklahoma mainly north of Interstate 40. Isolated severe storms are possible across SE OK this evening. FLASH FLOOD. RISK...Limited. AREA...Northeast Oklahoma and northwest Arkansas. ONSET...Ongoing. HEAVY RAIN. RISK...Elevated. AREA...Northeast Oklahoma and northwest Arkansas. ONSET...Ongoing. DISCUSSION... Severe thunderstorms are ongoing this afternoon across northeast Oklahoma. The leading edge of a line of storms was moving across Osage, Pawnee and Creek Counties and will affect portions of Bartlesville and the Tulsa metro area between 5 and 6 PM. Storms will affect far northeast Oklahoma including Vinita, Pryor and Muskogee after 7 PM. Strong wind fields and moderate instability will support isolated tornadoes with this activity in addition to hail and damaging winds. In addition to severe weather, flash flooding is likely in portions of northeast Oklahoma. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Activation of the Regional Spotter Network Expected. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. FRIDAY through MONDAY...No Hazards. TUESDAY and Wednesday...Thunderstorm Potential. EXTENDED DISCUSSION... Cooler and settled conditions will settle across the area from west to east on Friday. Warmer temperatures are expected through the weekend and will continue into at least the first part of next week. Thunderstorm chances will be on the increase once again in the Tuesday and Wednesday as an upper system to the northwest begins to impact the region. EMERGENCY MANAGEMENT PLANNING STATEMENT... Severe warnings will likely continue through the early evening hours for northeast Oklahoma. Listen for the latest information for your area and take appropriate severe weather preparedness actions. weather.gov/tulsa Contains additional information. CORFIDI
In the hours before
Local storm report, May 11, 7:26 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
726 PM CDT THU MAY 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0719 PM HAIL LOCUST GROVE 36.20N 95.17W
05/11/2017 E0.75 INCH MAYES OK EMERGENCY MNGR
HIGHWAY 82 AND CHEROKEE TURNPIKE
&&
JDSSpecial weather statement, May 11, 7:27 PM CDT, 50 minutes before
Special Weather Statement National Weather Service Tulsa OK 727 PM CDT THU MAY 11 2017 OKZ070-071-120100- Muskogee OK-McIntosh OK- 727 PM CDT THU MAY 11 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MCINTOSH AND CENTRAL MUSKOGEE COUNTIES UNTIL 800 PM CDT... At 727 PM CDT, a strong thunderstorm was located near Council Hill, moving east at 20 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations in or near the path include... Muskogee... Checotah... Warner... Oktaha... Boynton... Council Hill... Rentiesville... Keefeton... Wainwright... Summit... This includes Interstate 40 in Oklahoma between mile markers 274 and 276. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A severe thunderstorm watch remains in effect until 900 PM CDT for southeastern and east central Oklahoma. LAT...LON 3567 9571 3573 9533 3546 9531 3549 9571 TIME...MOT...LOC 0027Z 266DEG 19KT 3559 9563
Special weather statement, May 11, 7:41 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Tulsa OK
741 PM CDT THU MAY 11 2017
OKZ073-120115-
Pittsburg OK-
741 PM CDT THU MAY 11 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PITTSBURG COUNTY
UNTIL 815 PM CDT...
At 740 PM CDT, a strong thunderstorm was located 4 miles northeast of
Calvin, moving east at 15 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations in or near the path include...
Scipio... Arpelar...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A severe thunderstorm watch remains in effect until 900 PM CDT for
southeastern Oklahoma.
LAT...LON 3505 9609 3506 9607 3509 9606 3512 9603
3512 9601 3515 9601 3515 9595 3514 9591
3516 9588 3519 9587 3519 9586 3493 9589
3490 9609
TIME...MOT...LOC 0040Z 249DEG 12KT 3500 9618Special weather statement, May 11, 8:02 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Tulsa OK
802 PM CDT THU MAY 11 2017
OKZ068-069-120130-
Adair OK-Cherokee OK-
802 PM CDT THU MAY 11 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ADAIR AND CENTRAL
CHEROKEE COUNTIES UNTIL 830 PM CDT...
At 802 PM CDT, a strong thunderstorm was located 3 miles south of
Hulbert, moving east at 35 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations in or near the path include...
Tahlequah... Hulbert...
Eldon... Proctor...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A severe thunderstorm watch remains in effect until 900 PM CDT for
northeastern and east central Oklahoma.
LAT...LON 3585 9467 3578 9513 3581 9513 3581 9518
3595 9523 3611 9476
TIME...MOT...LOC 0102Z 253DEG 29KT 3589 9512Local storm report, May 11, 8:07 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
807 PM CDT THU MAY 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0731 PM HAIL GROVE 36.59N 94.77W
05/11/2017 E0.88 INCH DELAWARE OK PUBLIC
&&
JDSSpecial weather statement, May 11, 8:08 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Tulsa OK
808 PM CDT THU MAY 11 2017
ARZ001-OKZ063-120145-
Benton AR-Delaware OK-
808 PM CDT THU MAY 11 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BENTON AND
SOUTHEASTERN DELAWARE COUNTIES UNTIL 845 PM CDT...
At 808 PM CDT, a strong thunderstorm was located near Colcord, moving
east at 30 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations in or near the path include...
Siloam Springs... Gentry...
Gravette... Decatur...
Colcord... Highfill...
Springtown... Maysville...
Centerton... Sulphur Springs...
Fairmount... Lake Eucha State Park...
Rocky Comfort... Cherokee City...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A severe thunderstorm watch remains in effect until 900 PM CDT for
northwestern Arkansas...and northeastern Oklahoma.
LAT...LON 3622 9429 3618 9477 3640 9478 3650 9445
3650 9435
TIME...MOT...LOC 0108Z 249DEG 28KT 3630 9468
LacyThe office that day
Everything else NWS Tulsa, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 7:01 PM CDT | Severe Thunderstorm Warning | TSA | Cherokee, Delaware, Mayes | 44 min |
| May 11, 7:11 PM CDT | Special Weather Statement | TSA | Wagoner | 34 min |
| May 11, 7:14 PM CDT | Special Weather Statement | TSA | McIntosh | 31 min |
| May 11, 7:27 PM CDT | Special Weather Statement | TSA | Muskogee | 33 min |
| May 11, 7:30 PM CDT | Severe Thunderstorm Warning | TSA | Delaware, Ottawa | 30 min |
| May 11, 7:33 PM CDT | Severe Thunderstorm Warning | TSA | Cherokee, Delaware | 42 min |
| May 11, 7:41 PM CDT | Special Weather Statement | TSA | Pittsburg | 34 min |
| May 11, 8:02 PM CDT | Special Weather Statement | TSA | Cherokee | 28 min |
| May 11, 8:04 PM CDT | River Flood Warning | TSA | Nowata | 36 hr |
| May 12, 6:26 AM CDT | River Flood Warning | TSA | Rogers, Tulsa | 38 hr |
| May 12, 8:24 AM CDT | River Flood Warning | TSA | Osage, Tulsa | 39 hr |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.